LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a woman, 78, and in August 2015 I had my gallbladder removed via a laparoscopic procedure. In January, I was having the same symptoms I had before my gallbladder surgery. I had a CT scan with contrast, which showed there were two stones in the common bile duct that had to be removed. A needle biopsy at that time found some cysts were present inside the tail of the pancreas. In May, surgery was performed to remove a slice off the precancerous tail of the pancreas that contained the cysts. I’m happy no cancer was found in the pancreas biopsy. I was told that there were “adhesions” around my colon, so 6 inches of my colon was removed also.

I had complications causing pneumonia and sepsis. I was hospitalized and did recover. I was put on Zenpep 5,000 IU three times a day for the pancreas. What benefit will I get from this medication, and is it necessary and long term?

J.M.

Dear J.M.: Surgery done on the pancreas certainly can cause complications, so surgeons are rightly cautious about doing it. The pancreas’ major job in the body is to make digestive enzymes to help break down food. However, these digestive enzymes also can damage the pancreas itself and the structures around it, including the intestines, in spite of good surgical technique. This can exacerbate a condition called chronic pancreatitis, which often is caused by blockages in the common bile duct. (It’s called “common” because bile from the gallbladder and pancreatic secretions flow though this duct.)

Zenpep is one brand of pancreatic enzyme replacement. Giving these enzymes by mouth (they need to be in a special capsule so they won’t be destroyed by the stomach acid, but will work in the intestine) allows the pancreas to “rest.” It’s helpful in relieving pain and improving digestion. You should need to be on these long term only if you are having abdominal pain or if you are unable to digest fat. People who can’t digest fat develop steatorrhea (“steat” means “fat,” “rrhea” means “flow through,” from Greek), whose symptoms include greasy diarrhea and weight loss. If you weren’t having either, I wonder if your surgeon gave it to help prevent complications. Your surgeon or a gastroenterologist can answer this question.

Email questions to ToYourGoodHealth@med.cornell.edu.

Read or Share this story: http://detne.ws/2fPeJNO